A combinatorial model for reversible rational maps over finite fields

Roberts, John A. G.
Vivaldi, Franco
Journal Title
Journal ISSN
Volume Title
We study time-reversal symmetry in dynamical systems with finite phase space, with applications to birational maps reduced over finite fields. For a polynomial automorphism with a single family of reversing symmetries, a universal (i.e., map-independent) distribution function R(x)=1-e^{-x}(1+x) has been conjectured to exist, for the normalized cycle lengths of the reduced map in the large field limit (J. A. G. Roberts and F. Vivaldi, Nonlinearity 18 (2005) 2171-2192). We show that these statistics correspond to those of a composition of two random involutions, having an appropriate number of fixed points. This model also explains the experimental observation that, asymptotically, almost all cycles are symmetrical, and that the probability of occurrence of repeated periods is governed by a Poisson law.
Comment: LaTeX, 19 pages with 1 figure; to be published in Nonlinearity
Mathematics - Dynamical Systems, 37E30, 37C80 (Primary) 11T99 (Secondary)